Alert archive / California / Gale Watches in 2009
Gale Watch 2, NWS San Diego, CA
NWS San Diego, CA issued this gale watch at Dec 6, 2009, 1:05 PM PST. It took effect at Dec 7, 2009, 9:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 6, 2009, 1:05 PM PST (21:05 UTC)
- In effect from
- Dec 7, 2009, 9:00 AM PST
- Expired
- Dec 7, 2009, 2:19 AM PST
- In force
- Issued by
- NWS San Diego, CA
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this gale watch went out at Dec 6, 8:30 AM PST, 4 hours 35 minutes earlier.
Area forecast discussion, Dec 6, 8:30 AM PST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 830 AM PST SUN DEC 6 2009 .SYNOPSIS... A STRONG WINTER STORM FROM THE NORTH WILL MOVE THROUGH THE AREA MONDAY AND MONDAY NIGHT. RAIN...HEAVY AT TIMES...WILL OCCUR. HEAVY SNOW WILL OCCUR IN THE MOUNTAINS ABOVE 6000 FEET...WITH PERIODS OF RAIN OR SNOW AT LOWER ELEVATIONS. WINDS WILL BE VERY STRONG WITH THIS STORM...ESPECIALLY WITH THE PASSAGE OF THE COLD FRONT LATE MONDAY. THE STORM WILL EXIT TUESDAY...BUT MORE PRECIPITATION WILL BE POSSIBLE DUE TO A PACIFIC STORM THURSDAY AND FRIDAY. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. MAJOR WINTER STORM WILL ARRIVE MONDAY...AND NOT ONLY WILL RAIN AND SNOW AMOUNTS BE IMPRESSIVE...BUT WINDS WILL AS WELL. WE WILL ISSUE A HIGH WIND WATCH LATER THIS MORNING FOR MONDAY AFTERNOON/EVENING FOR ALL ZONES EXCEPT SAN BERNARDINO/RIVERSIDE COUNTY MTNS WHICH ALREADY HAVE THE WIND ASPECT COVERED IN THE WINTER STORM WATCH. THE STORM...WHICH HAS WESTERN CANADA ORIGINS...WILL HAVE THE PERFECT COMBINATION OF FACTORS FOR STRONG...AND LIKELY DAMAGING...WINDS. THE STORM STRUCTURE WILL HAVE THE CLASSIC WARM/COLD FRONT PATTERNS WITH STRONG SOUTH WINDS AND WARM AIR ADVECTION AHEAD OF THE COLD FRONT...AND OF COURSE THE STRONG WARM FRONTAL UPLIFTING FOR STRATIFORM RAINS MOST OF MONDAY. TO PUT IT NOT SO SUCCINCTLY...WHEN THE COLD FRONT MOVES IN...THE STRONG LOW-LEVEL DYNAMICS DRIVEN BY A SUB 1000-MB LOW OVER SO-CAL AND ASSOCIATED VIGOROUS HELICITY OF 400 IN THE 0-1 KM LAYER AT THE COAST...EVEN WITHOUT TERRAIN EFFECTS...PLUS INSTABILITY WITH 500 MB TEMPS AVERAGING -20 DEG C...WILL PRODUCE CONVECTION WHICH COULD BRING THE WINDS THAT THE NAM CONSISTENTLY HAS BEEN SHOWING...50 KNOTS AT 950 MB OVER SAN DIEGO COUNTY...TO THE SURFACE. AND SPEAKING OF CONVECTION...AN ISOLATED TSTORM WILL ALSO BE POSSIBLE MONDAY AFTERNOON/EVENING...SO I WILL ADD THAT TO THE FORECAST. EVEN WITHOUT CONVECTION...WIDESPREAD STRONG WINDS WILL OCCUR...WITH MOUNTAIN WAVES BRINGING STRONG GUSTS TO THE SURFACE. RAINFALL AMOUNTS LOOK TO BE SUBSTANTIAL...BOTH DUE TO STRATIFORM PRECIP PROCESSES AND THE FRONTAL CONVECTIVE PROCESSES...WE WILL PROBABLY AVERAGE CLOSE TO 2 INCHES W OF THE MTNS...WITH ISOLATED AMOUNTS OF 4 OR EVEN MORE. LATER SHIFTS MIGHT CONSIDER A FLASH FLOOD WATCH MON/MON NIGHT FOR AT LEAST PART OF THE AREA. SNOWFALL IN THE MTNS WILL BE DEPENDENT ON THE SNOW LEVEL...WHICH SHOULD START OUT AT 4500-5000 FEET MONDAY MORNING...THEN RISE TO SOMEWHERE BETWEEN 6000-7000 FEET IN THE AFTERNOON BEFORE CRASHING TO 2000-3000 FEET MONDAY NIGHT AS THE MOISTURE SHIFTS EAST OUT OF THE AREA. WHERE THE PRECIP REMAINS MOSTLY SNOW...MAINLY SAN BERNARDINO MTNS ABOVE 6000-6500 FEET...TWO FEET LOOKS LIKE A GOOD BET...PERHAPS EVEN MORE. WHATEVER SNOW FALLS IN THE SAN DIEGO COUNTY MTNS WILL QUICKLY BE COMPACTED BY THE CHANGEOVER TO RAIN...WHICH WILL HAPPEN EARLY DUE TO MORE WARM ADVECTION THERE..SO AMOUNTS SHOULD NOT BE ALL THAT GREAT THERE. RIVERSIDE COUNTY LOOKS TO BE SOMEWHERE IN BETWEEN. TUESDAY MOSTLY LOOKS DRY...EXCEPT FOR SOME RESIDUAL MOISTURE CAUSING MAINLY HIGHER-ELEVATION PRECIP IN THE MORNING. A BIT OF RIDGING WILL OCCUR WED BEFORE THE VERY ACTIVE ZONAL JET OVER THE PACIFIC BRINGS THE NEXT SYSTEM INTO THE AREA AROUND THU. THE GFS HAS WEAKENED...MAINLY WITH THE 06Z RUN...BUT NOT THE 12Z RUN SO MUCH...BUT THE ECM AND EVEN THE NAM HAVE DECENT PRECIP AS IT APPROACHES. LOOKS MORE LIKE A WIDESPREAD WARM-FRONTAL PROCESS STRATIFORM RAIN AND WITH LESS WIND AND FAIRLY HIGH-ELEVATION RAIN-SNOW LINES. && .AVIATION... 061430Z...MARINE LAYER DEEPENED TO NEAR 7000 FEET OVERNIGHT. LITTLE CHANGE IS EXPECTED THROUGH MONDAY. LAYERS OF BROKEN STRATOCU WITH BASES RANGING BETWEEN 3500 AND 6000 FEET WILL CONTINUE THROUGH TONIGHT AND MONDAY. LOWER SLOPES OF THE MOUNTAINS WILL BE MOSTLY OBSCURED IN CLOUDS AND PRECIPITATION...ESPECIALLY TONIGHT AND MONDAY. A COLD FRONT IS EXPECTED TO PASS THROUGH THE AREA LATE MONDAY AFTERNOON AND EVENING WITH HEAVY RAIN AND GUSTY SOUTHWEST WINDS. && .MARINE... A STRONG COLD FRONT WILL MOVE INTO THE AREA LATE TONIGHT AND MONDAY. IT WILL BE VERY WINDY MONDAY AND SEAS WILL BE HAZARDOUS. SMALL CRAFT ADVISORY FOR INNER AND OUTER WATERS OFF SAN DIEGO COUNTY FROM MID MONDAY MORNING THROUGH MID TUESDAY MORNING. && .SGX WATCHES/WARNINGS/ADVISORIES... SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX. EXTENDED HYDROLOGIC FORECAST...SEE LAXESFSGX. WINTER STORM WATCH...SEE LAXWSWSGX. SMALL CRAFT ADVISORY...SEE LAXMWWSGX. && PUBLIC...MAXWELL AVIATION...HORTON
Hazardous weather outlook, Dec 6, 4:13 AM PST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 413 AM PST SUN DEC 6 2009 CAZ042-043-048-050-055>058-060>062-PZZ750-775-071215- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 413 AM PST SUN DEC 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST CALIFORNIA AND PZ. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL MOVE ACROSS SOUTHERN CALIFORNIA MONDAY INTO TUESDAY...BRINGING... * RAIN...HEAVY AT TIMES...WITH LOCAL URBAN AND SMALL STREAM FLOODING POSSIBLE WEST OF THE MOUNTAINS... * A LOT OF MOUNTAIN SNOW ABOVE 4000 FEET...WITH A WINTER STORM WATCH IN EFFECT FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... * STRONG SOUTH TO WEST WINDS...PARTICULARLY IN THE MOUNTAINS AND DESERTS WHERE 60 MPH GUSTS ARE POSSIBLE... * SMALL CRAFT ADVISORY CONDITIONS FOR WINDS AND STEEP SEAS IN THE INNER AND OUTER WATERS FROM MID MORNING MONDAY THROUGH MID MORNING TUESDAY... * ABOVE NORMAL SURF AT THE BEACHES LATE MONDAY THROUGH TUESDAY WITH SOME SETS WELL OVER 6 FEET. A WARMER...WEAKER STORM WILL BRING LIGHTER AMOUNTS OF RAIN ON THURSDAY. MOSTLY CLOUDY NEXT WEEKEND WITH CHANCES OF PRECIPITATION AS A SYSTEM MOVES BY MOSTLY TO THE NORTH OF THE AREA. .SPOTTER INFORMATION STATEMENT... MACKECHNIE
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 2:22 AM PST | Small Craft Advisory | SGX | 11 hr | |
| Dec 6, 11:16 AM PST | High Wind Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 16 hr |
| Dec 6, 12:27 PM PST | Winter Storm Warning | SGX | Riverside, San Bernardino | 39 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.